Alabama, 2021

Winter Storm in Alabama, February 14 to 18, 2021

February 14 to 18, 2021 · NWS BMX · 8 events in 5 counties and zones

A persistent, large-scale trough over the United States favored an active period of weather across the Central Gulf Coast region, with parts of Central Alabama experiencing several waves of wintry precipitation over a span of five days. An upper level disturbance moving through Texas aided in the development of a surface low over the northern Gulf of Mexico Sunday the 14th into Monday the 15th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A persistent, large-scale trough over the United States favored an active period of weather across the Central Gulf Coast region, with parts of Central Alabama experiencing several waves of wintry precipitation over a span of five days. An upper level disturbance moving through Texas aided in the development of a surface low over the northern Gulf of Mexico Sunday the 14th into Monday the 15th. As the surface low tracked northeast towards the Mid-Atlantic region, a large area of precipitation developed and overspread Central Alabama. Sub-freezing surface temperatures were confined to far west and northwest portions of Central Alabama. The freezing air mass was shallow, and the wind pattern a few thousand feet above the surface favored an influx of warmer air from the south. This type of vertical temperature profile was a typical setup for freezing rain. Over time, low-level cooling occurred and allowed for mixture of sleet and snow along with the freezing rain. The hardest hit counties were Pickens, Lamar, Fayette, Marion, and Winston Counties. As much as one-half of ice accumulation occurred in these counties. The weight of the ice caused trees to bend or fall over, tree branches to break, and power outages. The coating of ice made for dangerous or impossible travel across the area.

As the storm system exited, arctic air was pulled southward into Alabama. Temperatures fell into the teens on the morning of Tuesday the 16th with a wind chill factor in the single digits. Much of the region remained below freezing through the day. To add to the busy period of weather, a remaining shallow cloud layer produced snow showers into the early afternoon on the 16th. The snow was dry and fluffy in nature with accumulations of 1-2 inches some areas.

A second cycle of wintry weather affected similar areas across northwest Central Alabama on Wednesday the 18th through Thursday the 19th. Another upper level disturbance moved through the large-scale trough. The northwest counties of Central Alabama remained at or a few degrees below freezing. By mid afternoon on the 17th, precipitation, in the form of snow and sleet, began moving in from Mississippi. Snow and sleet began accumulating in the evening hours and continued through the mid-morning hours on the 18th. As much as 3 inches of sleet and snow accumulated in Marion and Winston Counties. The sleet and snow changed over to freezing rain in northern Lamar County resulting in power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 14, 6:01 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 14, 6:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
601 PM CST Sun Feb 14 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 1247 PM CST Sun Feb 14 2021/

Through Tonight.

A broad upper-level trough is moving into the Central CONUS with
persistent large-scale southwesterly flow over the eastern CONUS.
At the surface, an expansive 1048mb arctic high is situating over
the north-central CONUS and resulting in cold, northerly surface
winds over the Deep South. This shallow layer of cold air is still
stuck beneath a low-level inversion which was measured again on
this morning's 12Z BMX RAOB up to 850mb, although the inversion
has slightly cooled since yesterday morning.

Temperature-wise, the forecast for today is not much different than
conditions we experienced yesterday. A stalled boundary remains
positioned just east of the Mid-Atlantic coast extending southwest
through the northern Florida Peninsula and into the northern Gulf of
Mexico. Expect highs in the lower 50s southeast where the airmass
has remained warmer closer to the front while temperatures stay in
the upper 20s/lower 30s northwest where the colder, arctic air
has become more prevalent. Lift along the front is producing a
large area of rain over Georgia just southeast of our forecast
area. A few isolated showers may move through areas southeast of
the I-85 corridor today, but expect the bulk of rainfall to stay
east of our area.

Further west, a weak impulse is currently producing scattered
instances of freezing rain over Mississippi. The activity is
generally moving north-northeastward within the mean flow, and
latest guidance is in good agreement that most of our forecast area
will remain unaffected by this initial wave with the exception of
our far northwestern tier of counties which may begin seeing light
freezing rain (as determined by a progged warm nose from
~750-925mb & below freezing sfc temps) shortly after 6 PM. Ice
accumulations will be minor overnight (less than one-tenth of an
inch), but there is enough cause for concern to continue the
Winter Storm Warning beginning at 6 PM this evening for the
counties west of I-65 along and near I-20 & I-22. A short reprieve
from the precip may occur after midnight as the first impulse
moves into northern AL and dry mid-level air filters in behind.
However, as the aforementioned upper-level trough moves over the
Southern Plains, a surface low will develop along the stalled
front south of Louisiana. Deep- layer moisture will begin surging
northeastward into the Lower Mississippi Valley before sunrise
increasing the likelihood for significant impacts as we head into
Monday.

86

.LONG TERM...
/Updated at 0225 PM CST Sun Feb 14 2021/

Monday through Tuesday.

A large area of precip should be approaching west Alabama by
sunrise Monday. Near sunrise the freezing line will be along a
Double Springs, to Coker, to Demopolis line. West of this line,
temperatures will not likely rise above freezing through the day,
so this area will experience the higher ice and sleet amounts.
Total ice accumulations along and west of this line are forecast
to be near or greater than one-quarter of inch, with maximum
amounts near four tenths of an inch across Marion, western
Winston, and northern Lamar counties. The demarcation line of rain
vs. freezing rain will shift slowly eastward as the cold air
advection battles the raindrops falling from a warmer air mass
aloft. The models are still showing mainly a freezing rain event,
with a transition to sleet/snow mixture for several hours before
the precip ends. The latest models are also pulling out the
precip faster, which will reduce the impacts from sleet/snow.
Surface temperatures will struggle to fall to 32 degrees for areas
along the I-65 corridor, and conditions will not likely be
impactful enough to warrant an upgrade to a winter storm warning.
For now will not change any watch/warnings, as later model runs
may come in more aggressive. Expect most of the heavier precip to
be east of Alabama by 6 pm Monday, with the remaining precip
exiting east Alabama by 9 pm Monday. Temperatures have come in a
little colder for Tuesday morning lows, with a hard freeze likely
for west Alabama.

58/rose

Previous long-term discussion:
/Updated at 0420 AM CST Sun Feb 14 2021/

Monday through Tuesday:

Confidence continues to increase that a winter storm will cause
significant impacts especially over West Alabama through Monday
night. There has been a shift in some but by no means all of the
00z guidance towards a quicker onset of precipitation, colder
thermal profiles over West Alabama, and potentially further east
with the colder air. The GFS, HRRR, WRF-ARW, and to some extent
the Canadian are in this more progressive, colder camp, while the
NAM and ECMWF are in the slower, not as cold camp. Often these
systems move in quicker than expected, and models have generally
been too warm with temperatures the past couple days, so I lean
towards the faster/colder solutions but confidence on the exact
details is low. If thermal profiles cool significantly, some areas
in West Alabama could see more significant sleet accumulations
and less significant freezing rain accumulations, and maybe more
in the way of snow accumulations in the vicinity of Marion County.
For that reason, have upgraded West Alabama to a Winter Storm
Warning rather than an Ice Storm Warning. However, preparations do
need to be made for a significant ice storm like we have not seen
in quite a while, as I do expect a corridor of quarter to locally
half inch ice accumulations somewhere across West Alabama with
quite a bit of tree damage and power outages, which is in
agreement with the HREF FRAM mean. And even if some areas receive
more sleet than freezing rain, there will still be significant
travel impacts in the warning area as temperatures fall well below
freezing.

Further east towards the Birmingham metro, the impacts
become less certain but still meaningful. There is some concern
with some models showing heavy precipitation moving in around
midday that dynamic cooling could at least temporarily bring
temperatures down to near freezing and potentially temporarily
suppress the warm nose. If this was to occur, rain/freezing rain
and potential bursts of sleet in the heavier activity could cause
impacts during the day. Even if this does not occur, travel
impacts will increase by late afternoon and evening as any
remaining moisture on roads would re-freeze into black ice and
remaining precipitation changes over to freezing rain and sleet.
Have expanded the Winter Storm Watch eastward to include the
Birmingham metro and account for these potential impacts. Folks in
the watch area should stay tuned to the latest forecasts for
possible warnings or advisories as temperature differences of only
a few degrees across a sharp gradient will make a big difference.
May eventually need a winter weather advisory just east of the
watch area as well.

Temperatures in portions of West Alabama are expected to drop to
15 degrees or below Monday night with wind chills in the single
digits to near zero, exacerbating the impacts of power outages. A
hard freeze warning will probably be needed for western portions
of the area, and wind chills aren't too far from wind chill
advisory criteria. Low clouds across the northwest half of the
area Tuesday will limit warming/melting potential, with some
areas of our northwest counties probably not reaching the freezing
mark for highs.

Wednesday through Saturday:

Another strong shortwave begins to approach the area on Wednesday.
This will bring widespread precipitation again on Wednesday night
and Thursday. Temperatures may be borderline in our far northwest
counties at times but will keep precipitation all liquid for now.
The cold front Monday night will not clear out the entire Gulf,
and the GFS and ECMWF are both now bringing warm sector quickly
northward into our southeast counties Thursday morning. If this
occurs, instability and shear would be supportive of a threat of
severe storms and will add a low confidence mention to the HWO.
Dry and cool conditions are expected beyond that for the rest of
the period.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

MVFR ceilings area wide at this writing. Local area radars are
quiet but returns starting to fill the screen west. A powerful
winter storm approaches the area overnight with precipitation
increasing through the period. Some of the precipitation may
become wintry especially for TCL. Two distinct upper waves moves
over the area this period. Additionally, a low pressure system
develops on the front to our south and races northeastward late
Monday.

Isentropic lift develops area wide before 06z in response to the
first upper wave. Expect the ceilings dropping to IFR through the
evening hours. Most of the precipitation with this first wave will
remain mainly to the west of the terminals. As the next wave
approaches around daybreak, ceilings will lower again into LIFR
with rain quickly spreading eastward. Several things going on
Monday daytime that need to be ironed out. A thunder or two may be
possible southeast near TOI as the more moist and unstable air is
pulled northward. A very tight gradient in temperatures will be
near TCL with freezing temperatures slowly moving eastward. Some
changeover to FZRA or PL may occur after 18z. It does not appear
that the freezing line makes it to BHM/EET but will monitor this
closely. Northerly winds 5-10kts remain for the northern terminals
while MGM/TOI see winds veer from north to southeast to northwest
during the period. Winds just above the surface also increase to
near 40kts close to TOI and will watch this too.

75

&&

.FIRE WEATHER...

A cold and moist air mass will remain over central Alabama
through Monday night. Low clouds will persist through Tuesday
morning, with light wetting rain tonight and more significant
rainfall totals Monday and Monday evening. Surface temperatures
will be below freezing on Monday for portions of west Alabama, and
significant accumulations of freezing rain is possible. Ice
accumulations will likely approach one-quarter of an inch for the
far western counties of Alabama. A hard freeze is likely Monday
night as temperatures fall into the teens and 20s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  43  21  38  22 /  30 100  70   0   0
Anniston    42  47  25  40  25 /  30 100  70   0   0
Birmingham  36  40  20  37  24 /  20 100  50   0   0
Tuscaloosa  34  36  16  35  22 /  20 100  20   0   0
Calera      38  43  20  37  25 /  20 100  50   0   0
Auburn      44  54  29  43  29 /  20  90  80   0   0
Montgomery  44  53  25  43  28 /  10  90  50   0  10
Troy        46  59  27  45  30 /  10  80  50   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Winter Storm Warning from 6 AM Monday to midnight CST Monday
night for the following counties: Hale...Marengo.

Winter Storm Warning until midnight CST Monday night for the
following counties: Fayette...Greene...Lamar...Marion...
Pickens...Sumter...Tuscaloosa...Walker...Winston.

Winter Storm Watch from Monday morning through Monday evening
for the following counties: Bibb...Blount...Jefferson...Perry...
Shelby.

&&
Hazardous weather outlook, Feb 14, 4:27 AM CST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
427 AM CST Sun Feb 14 2021

ALZ011>015-017>050-151330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
427 AM CST Sun Feb 14 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Light freezing rain will be possible tonight over West Alabama.
Accumulations of a glaze to as high as a tenth of an inch in the
northwest may cause slippery conditions, especially on bridges and
overpasses.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A wintry mix of rain, freezing rain, and sleet will impact Central
Alabama Monday night, generally along and west of Interstate 65. Some
snow may also occur over far northwest Central Alabama. The most
significant impacts will be over West Alabama where ice accumulations
will cause significant travel impacts as well as downed trees and
power outages.

Temperatures in West Alabama will fall to 15 degrees or below Monday
night into Tuesday morning, with wind chills in the single digits to
near zero.

Severe thunderstorms will be possible Thursday in far southeast
Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed tonight
through Monday night and on Thursday. Please follow all local,
state, and CDC guidelines in regards to travel.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Marion

When
February 14, 7:00 PM CST to February 15, 2:00 PM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

A mixture of light snow, sleet, and freezing rain produced accumulations up to one-half inch across Marion County. The freezing rain coated trees and power lines resulting in power outages.

Winter Storm, Lamar

When
February 14, 7:00 PM CST to February 15, 2:00 PM CST
Where
Lamar forecast zone
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

A mixture of light snow, sleet, and freezing rain produced accumulations up to one-half inch across Lamar County. The freezing rain coated trees and power lines resulting in power outages.

Winter Storm, Pickens

When
February 14, 7:00 PM CST to February 15, 2:00 PM CST
Where
Pickens forecast zone
Reported by
Public
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

A mixture of light snow, sleet, and freezing rain produced accumulations up to one-half inch across Pickens County. The freezing rain coated trees and power lines resulting in power outages.

Winter Storm, Winston

When
February 14, 7:00 PM CST to February 15, 3:00 PM CST
Where
Winston forecast zone
Reported by
Public
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

A mixture of light snow, sleet, and freezing rain produced accumulations up to one-half inch across Winston County. The freezing rain coated trees and power lines resulting in power outages.

Winter Storm, Fayette

When
February 14, 7:00 PM CST to February 15, 3:00 PM CST
Where
Fayette forecast zone
Reported by
Emergency Manager
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

A mixture of light snow, sleet, and freezing rain produced accumulations up to one-half inch across northwest Fayette County. The freezing rain coated trees and power lines resulting in power outages.

Winter Storm, Lamar

When
February 17, 6:00 PM CST to February 18, 9:00 AM CST
Where
Lamar forecast zone
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Sleet and snow accumulations up to one inch across northern Lamar County. Precipitation changed over to freezing rain with ice accumulations of one-quarter of an inch. Power outages reported.

Winter Storm, Winston

When
February 17, 6:00 PM CST to February 18, 9:00 AM CST
Where
Winston forecast zone
Reported by
Public
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Public reports of 1-3 inches of sleet and snow across the county.

Winter Storm, Marion

When
February 17, 6:00 PM CST to February 18, 9:00 AM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Public reports of 1-3 inches of sleet and snow across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942235, 942237, 942238, 942239, 942240, 942255, 942257, 942258.